Heat flows for extremal Kähler metrics
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 4 (2005) no. 2, p. 187-217

Let (M,J,Ω) be a closed polarized complex manifold of Kähler type. Let G be the maximal compact subgroup of the automorphism group of (M,J). On the space of Kähler metrics that are invariant under G and represent the cohomology class Ω, we define a flow equation whose critical points are the extremal metrics, i.e. those that minimize the square of the L 2 -norm of the scalar curvature. We prove that the dynamical system in this space of metrics defined by the said flow does not have periodic orbits, and that its only fixed points are the extremal metrics. We prove local time-existence of the flow, and conclude that if the lifespan of the solution is finite, then the supremum of the norm of its curvature tensor must blow up as time approaches it. While doing this, we also prove that extremal solitons can only exist in the non-compact case, and that the range of the holomorphy potential of the scalar curvature is an interval independent of the metric chosen to represent Ø. We end up with some conjectures concerning the plausible existence and convergence of global solutions under suitable geometric conditions.

Classification:  53C55,  35K55,  58E11,  58J35
@article{ASNSP_2005_5_4_2_187_0,
     author = {Simanca, Santiago R.},
     title = {Heat flows for extremal K\"ahler metrics},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     publisher = {Scuola Normale Superiore, Pisa},
     volume = {Ser. 5, 4},
     number = {2},
     year = {2005},
     pages = {187-217},
     zbl = {1170.53314},
     mrnumber = {2163555},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2005_5_4_2_187_0}
}
Simanca, Santiago R. Heat flows for extremal Kähler metrics. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 4 (2005) no. 2, pp. 187-217. http://www.numdam.org/item/ASNSP_2005_5_4_2_187_0/

[1] M. Atiyah, Convexity and commuting Hamiltonians, Bull. London Math. Soc. 14 (1982), 1-15. | MR 642416 | Zbl 0482.58013

[2] D. Burns and P. De Bartolomeis, Stability of vector bundles and extremal metrics, Invent. Math. 92 (1988), 403-407. | MR 936089 | Zbl 0645.53037

[3] E. Calabi, Extremal Kähler metrics, In: “Seminars on Differential Geometry”, S. T. Yau (ed.), Annals of Mathematics Studies, Princeton University Press, 1982, 259-290. | MR 645743 | Zbl 0487.53057

[4] E. Calabi, “Extremal Kähler Metrics II”, In: “Differential Geometry and Complex Analysis”, Chavel & Farkas (eds.), Springer-Verlag, 1985, 95-114. | MR 780039 | Zbl 0574.58006

[5] H.-D. Cao, Deformation of Kähler metrics to Kähler-Einstein metrics on compact Kähler manifolds, Invent. Math. 81 (1985), 359-372. | MR 799272 | Zbl 0574.53042

[6] J. Eells and J. H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964), 109-160. | MR 164306 | Zbl 0122.40102

[7] A. Futaki, “Kähler-Einstein metrics and integral invariants”, Lect. Notes in Math. 1314, Springer-Verlag, 1987. | MR 947341 | Zbl 0646.53045

[8] A. Futaki and T. Mabuchi, Bilinear forms and extremal Kähler vector fields associated with Kähler classes, Math. Ann. 301 (1995), 199-210. | MR 1314584 | Zbl 0831.53042

[9] V. Guillemin and S. Sternberg, Convexity properties of the moment mapping, Invent. Math. 67 (1982), 491-513. | MR 664117 | Zbl 0503.58017

[10] R. Hamilton, The Ricci flow on surfaces, Contemp. Math., 71 (1988), 237-262. | MR 954419 | Zbl 0663.53031

[11] R. Hamilton, Three manifolds with positive Ricci curvature, J. Differential Geom. 17 (1982), 255-306. | MR 664497 | Zbl 0504.53034

[12] T. Kato, “Abstract differential equations and non-linear mixed problems”, Lezioni Fermiane, Scuola Norm. Sup. Pisa Cl. Sci., 1985. | MR 930267 | Zbl 0648.35001

[13] C. Lebrun and S. R. Simanca, On Kähler Surfaces of Constant Positive Scalar Curvature, J. Geom. Anal. 5 (1995), 115-127. | MR 1315659 | Zbl 0815.53075

[14] C. Lebrun and S. R. Simanca, Extremal Kähler Metrics and Complex Deformation Theory, Geom. Func. Anal. 4 (1994), 298-336. | MR 1274118 | Zbl 0801.53050

[15] C. Lebrun and S. R. Simanca, On the Kähler Classes of Extremal Metrics, In: “Geometry and Global Analysis”, First MSJ Intern. Res. Inst. Sendai, Japan, Kotake, Nishikawa and Schoen (eds.), 1993. | Zbl 0921.53032

[16] M. Levine, A remark on extremal Kähler metrics, J. Differential Geom. 21 (1986), 73-77. | MR 806703 | Zbl 0601.53056

[17] S. R. Simanca, A K-energy characterization of extremal Kähler metrics, Proc. Amer. Math. Soc. 128 (2000), 1531-1535. | MR 1664359 | Zbl 0951.58019

[18] S. R. Simanca, Strongly extremal Kähler metrics, Ann. Global Anal. Geom. 18 (2000), 29-46. | MR 1739523 | Zbl 0986.53026

[19] S. R. Simanca, Precompactness of the Calabi Energy, Internat. J. Math. 7 (1996), 245-254. | MR 1382725 | Zbl 0873.53050

[20] S. R. Simanca and L. Stelling, Canonical Kähler classes, Asian J. Math. 5 (2001), 585-598. | MR 1913812 | Zbl 1009.53051

[21] S. R. Simanca and L. Stelling, The dynamics of the energy of a Kähler class, Commun. Math. Phys. 255 (2005), 363-389. | MR 2129950 | Zbl 1077.32007

[22] G. Tian, Kähler-Einstein metrics with positive scalar curvature, Invent. Math. 130 (1997), 1-37. | MR 1471884 | Zbl 0892.53027

[23] S. T. Yau, On the Ricci curvature of a compact Kähler manifold and the complex Monge-Ampère equation I, Comm. Pure. Applied Math. 31 (1978), 339-411. | MR 480350 | Zbl 0369.53059